From Our 2008 Archives
Postmenopausal Women With Breast Cancer Face Joint Issues
Latest Womens Health News
British researchers publishing in the September issue of The Lancet Oncology, found that previous use of hormone replacement therapy (HRT), hormone-receptor positivity, previous chemotherapy, obesity and treatment with anastrozole — an aromatase inhibitor — all increased the chances of these women developing joint problems.
These increased risks appear to be tied to the significant drop in estrogen levels the patients experience during endocrine treatment. Estrogen deficiency previously has been associated with joint issues in other studies.
The researchers made their discoveries during a trial comparing the use of either an aromatase inhibitor (anastrozole) or tamoxifen in some 9,000 postmenopausal women with breast cancer. In the study, joint symptoms were reported in:
"Awareness of risk factors for joint symptoms will help both clinicians and patients to anticipate and manage these symptoms and ensure optimum adherence to endocrine treatment," researcher Dr. Ivana Sestak of Cancer Research UK, said in a news release issued by her organization.
— Kevin McKeever
SOURCE: Cancer Research UK, news release, Aug. 12, 2008
Copyright © 2008 ScoutNews, LLC. All rights reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions